Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Springfield, MO

May 20, 2018Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 20, 2018, 5:16 AM CDT for Jasper County, McDonald County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 5:16 AM CDT (10:16 UTC)
Expired
May 20, 2018, 6:15 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, KS, Jasper County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:00 AM CDTTSTM WND DMGSeneca, MOPART OF A LARGE TREE FELL ON POWER LINES KNOCKING OUT POWER TO SEVERAL HOMES. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS53 KSGF 201016
SVRSGF
KSC021-MOC097-119-145-201115-
/O.NEW.KSGF.SV.W.0100.180520T1016Z-180520T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
516 AM CDT SUN MAY 20 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 615 AM CDT

* At 516 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Treece to Wyandotte to near
  South West City, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Joplin...                         Carthage...
  Neosho...                         Webb City...
  Big Sugar Creek State Park...     Carl Junction...
  Baxter Springs...                 Columbus...
  Galena...                         Oronogo...
  Seneca...                         Granby...
  Anderson...                       Carterville...
  Noel...                           Duquesne...
  Dodge...                          Sarcoxie...
  Goodman...                        Chetopa...

This includes the following highways...
 Interstate 44 between mile markers 0 and 30.
 Interstate 49 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9482 3735 9409 3677 9407 3650 9443
      3650 9462 3700 9462 3700 9504 3704 9508
      3705 9507
TIME...MOT...LOC 1016Z 224DEG 55KT 3706 9495 3681 9473 3646 9460 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
2 follow-up statements
710 
WWUS53 KSGF 201045
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
545 AM CDT SUN MAY 20 2018

KSC021-MOC097-119-145-201115-
/O.CON.KSGF.SV.W.0100.000000T0000Z-180520T1115Z/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
545 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CHEROKEE...NEWTON...MCDONALD AND JASPER COUNTIES...

At 544 AM CDT, severe thunderstorms were located along a line
extending from near Columbus to near Saginaw to Lanagan, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Joplin...                         Carthage...
Neosho...                         Webb City...
Big Sugar Creek State Park...     Carl Junction...
Baxter Springs...                 Columbus...
Galena...                         Oronogo...
Seneca...                         Granby...
Anderson...                       Carterville...
Noel...                           Duquesne...
Dodge...                          Sarcoxie...
Goodman...                        Duenweg...

This includes the following highways...
 Interstate 44 between mile markers 0 and 30.
 Interstate 49 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9482 3735 9409 3677 9407 3650 9443
      3650 9462 3700 9462 3706 9487 3709 9496
      3714 9500
TIME...MOT...LOC 1044Z 224DEG 27KT 3719 9477 3700 9450 3662 9447 

HAIL...1.00IN
WIND...60MPH
 
$$

Lindenberg
710 
WWUS53 KSGF 201113
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
613 AM CDT SUN MAY 20 2018

KSC021-MOC097-119-145-201122-
/O.EXP.KSGF.SV.W.0100.000000T0000Z-180520T1115Z/
Cherokee KS-Newton MO-McDonald MO-Jasper MO-
613 AM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE...NEWTON...MCDONALD
AND JASPER COUNTIES WILL EXPIRE AT 615 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
of 40 to 50 mph will remain possible with the line of storms as they 
push east northeast.

LAT...LON 3734 9482 3735 9409 3677 9407 3650 9443
      3650 9462 3700 9462 3706 9487 3709 9496
      3714 9500
TIME...MOT...LOC 1112Z 224DEG 55KT 3719 9477 3700 9450 3662 9447 

$$

Lindenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 20, 3:20 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
320 AM CDT Sun May 20 2018

.SHORT TERM...(Today and tonight)
Issued at 253 AM CDT Sun May 20 2018

Several clusters of convection were ongoing from central Missouri
back to the southwest into southern Kansas and central Oklahoma.
The largest area of convection was centered in Oklahoma within a
better instability axis and stronger llj. MU capes in our area
were generally around 1000-1500j/kg with the highest values in far
southern missouri where that area has been missed from the bulk of
the precip. Surface low pressure was over Central Kansas with a
trailing boundary into Oklahoma as well as extending up into
northwest Missouri.

Expect convection to continue to develop and move into and through
the area this morning. Just enough instability and shear exists
for a marginal severe threat with large hail and damaging winds
the main threats this morning. PW values are around 1.2-1.5in and
we have seen heavy precip rates therefore some flash flooding is
possible with any training storms, especially across locations
that have already seen heavy rainfall from the last 24 hours.

High res guidance indicates that the bulk of this precip will move
through the morning with a potential lull around mid day. By the
afternoon and evening, more shortwave energy will move into the
region and interact with the remaining front over our area. Our
atmosphere may be pretty worked over by then, however if the
atmosphere can destabilize, then storms that develop could become
severe. RAP forecasts for late afternoon into the evening show
about 2000j/kg of ML cape with 30kts of 0-6km bulk shear. Mid
level lapse rates dont look to be nearly as impressive as
yesterday therefore not currently expecting quite the episode we
experienced yesterday however some damaging winds and large hail
would be possible during the afternoon and evening hours across
the entire area if this instability materializes. With high PW
values forecast, locally heavy rainfall and flooding could also
occur. Precip will end from west to east during the early
overnight hours. Lastly, high temperatures today will vary quite a
bit and be dependent on the amount of cloud cover.

.LONG TERM...(Monday through Saturday)
Issued at 253 AM CDT Sun May 20 2018

Monday and Tuesday both look primarily dry other than a scattered
storm or two across far southern missouri. Height rises are
occuring both days and not seeing a strong trigger for storms at
this point. Temperatures will remain very warm.

Several shortwaves embedded in the flow approach by midweek with
rainfall chances lingering into the end of the week. Temps will
remain above average.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1154 PM CDT Sat May 19 2018

Will monitor showers and thunderstorms that develop in Kansas and
Oklahoma tonight. They will attempt to move in from the west
overnight. Currently have VCTS at the sites. Outside of
thunderstorms, VFR conditions are expected. Winds will remain out
of the southeast. Additional showers and storms are possible
during the day Sunday however coverage is uncertain at this
juncture.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, May 20, 3:39 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
339 AM CDT Sun May 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
339 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

 Clusters of showers and thunderstorms will move through during
the morning hours from Kansas and Oklahoma. A few of these storms
could be severe with winds up to 60 mph and hail up to the size
of quarters. Frequent cloud to ground lightning will occur. Flash
flooding could develop where storms train over the same areas.

 Additional showers and thunderstorms are expected to develop
across the area during the afternoon and evening hours. If enough
instability can develop then a few severe thunderstorms would be
possible with large hail to the size of quarters and damaging
winds in excess of 60 mph. Flash flooding is also possible in the
heavier thunderstorms. Showers and thunderstorms should come to an
end during the late evening and overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

 Isolated to scattered thunderstorms are possible Monday and
Tuesday mainly across far southern Missouri. Severe thunderstorms
are not expected at this time.

Additional thunderstorm chances will occur from mid week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible across the area today and
tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, May 20, 2:21 AM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 E SQUIRES             36.86N 92.59W
05/19/2018  E2.00 INCH       DOUGLAS            MO   PUBLIC

            SOCIAL MEDIA PICTURES OF HAIL AT LEAST
            2.00IN IN DIAMETER.

&&

BURCHFIELD
Local storm report, May 20, 2:33 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             SEYMOUR                 37.14N 92.76W
05/19/2018  E1.25 INCH       WEBSTER            MO   PUBLIC

            SOCIAL MEDIA PICTURES OF HAIL SLIGHTLY
            LARGER THAN QUARTERS.

&&

BURCHFIELD
Local storm report, May 20, 2:50 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     1 NE NEWBURG            37.92N 91.89W
05/19/2018                   PHELPS             MO   911 CALL CENTER

            POWER LINES DOWN ON HIGHWAY T NORTH OF
            NEWBURG.

&&

BURCHFIELD
Local storm report, May 20, 3:50 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
350 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SAGINAW                 37.02N 94.47W
05/19/2018  E1.00 INCH       NEWTON             MO   PUBLIC

            SOCIAL MEDIA VIDEO OF QUARTER SIZE HAIL IN
            SAGINAW.

&&

BURCHFIELD
Local storm report, May 20, 4:05 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     3 NNE STOCKTON          37.74N 93.78W
05/19/2018                   CEDAR              MO   AMATEUR RADIO

            3 MILES NORTH OF STOCKTON J HWY 9 TO 14"
            TREE DOWN WITH SEVERAL SMALL TREES DOWN.

&&

BURCHFIELD
Special weather statement, May 20, 4:29 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
429 AM CDT SUN MAY 20 2018

KSZ073-097-101-201015-
Cherokee KS-Bourbon KS-Crawford KS-
429 AM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOURBON...
NORTHWESTERN CHEROKEE AND CRAWFORD COUNTIES UNTIL 515 AM CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mccune, or 13 miles southwest of Girard, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Girard...                         Arma...
Cherokee...                       Sherman...
Scammon...                        Mccune...
Franklin...                       Walnut...
West Mineral...                   Hepler...
Roseland...                       Beulah...
Carona...                         Farlington...
Brazilton...                      Sherwin...
Porterville...                    Greenbush...

LAT...LON 3771 9509 3776 9508 3767 9462 3715 9489
      3724 9507 3738 9507 3739 9509
TIME...MOT...LOC 0929Z 208DEG 27KT 3736 9500

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:06 PM CDTAreal Flood AdvisorySGFBenton, Morgan5 hr
May 19, 7:34 PM CDTSpecial Weather StatementSGFDent, Laclede, Maries, Miller, Phelps, Pulaski56 min
May 19, 8:13 PM CDTSevere Thunderstorm WarningSGFTexas, Wright47 min
May 19, 8:38 PM CDTSpecial Weather StatementSGFDent52 min
May 19, 8:42 PM CDTSpecial Weather StatementSGFWright63 min
May 19, 8:47 PM CDTSevere Thunderstorm WarningSGFTexas, Wright43 min
May 19, 9:01 PM CDTSpecial Weather StatementSGFTexas44 min
May 19, 9:27 PM CDTAreal Flood AdvisorySGFTexas6 hr
May 19, 9:34 PM CDTSpecial Weather StatementSGFShannon56 min
May 19, 10:42 PM CDTSpecial Weather StatementSGFShannon48 min
May 19, 10:52 PM CDTSevere Thunderstorm WarningSGFTexas38 min
May 19, 11:03 PM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 20, 12:54 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper51 min
May 20, 1:35 AM CDTSpecial Weather StatementSGFBarton, Cedar, Dade40 min
May 20, 2:34 AM CDTFlash Flood WarningSGFBenton12 hr
May 20, 4:54 AM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas6 hr
May 20, 6:06 AM CDTRiver Flood WarningSGFShannon15 hr
May 20, 6:07 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Lawrence, McDonald, Newton53 min
May 20, 6:38 AM CDTSpecial Weather StatementSGFBarry, Christian, Dade, Greene, Polk52 min
May 20, 8:22 AM CDTSpecial Weather StatementSGFLaclede, Maries, Miller, Morgan, Phelps, Pulaski53 min
May 20, 9:02 AM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 20, 9:13 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps32 min
May 20, 10:33 AM CDTAreal Flood WarningSGFBarton, Vernon24 hr
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 10:49 AM CDTRiver Flood WarningSGFVernon3 days
May 20, 3:11 PM CDTSpecial Weather StatementSGFNewton49 min
May 20, 3:48 PM CDTSpecial Weather StatementSGFJasper42 min
May 20, 3:53 PM CDTSpecial Weather StatementSGFJasper52 min
May 20, 4:37 PM CDTSpecial Weather StatementSGFCedar53 min
May 20, 4:39 PM CDTSpecial Weather StatementSGFStone51 min
May 20, 4:54 PM CDTSevere Thunderstorm WarningSGFCedar24 min
May 20, 5:20 PM CDTSpecial Weather StatementSGFStone40 min
May 20, 5:39 PM CDTSpecial Weather StatementSGFSt. Clair51 min
May 20, 5:52 PM CDTSpecial Weather StatementSGFChristian38 min
May 20, 6:08 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory52 min
May 20, 6:19 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Taney56 min
May 20, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark, Taney47 min
May 20, 6:48 PM CDTSpecial Weather StatementSGFCamden42 min
May 20, 12:22 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford38 min
May 20, 4:29 AM CDTSpecial Weather StatementSGFCrawford46 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningSGFCherokee34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.